FRIDAY, Jan. 31, 2014 (HealthDay News) -- College students with post-traumatic stress disorder (PTSD) are likely to drink more alcohol than other students, potentially worsening their symptoms and leading them to drink even more, new research suggests.
It's estimated that 9 percent of all college students suffer from PTSD, an anxiety disorder that can develop after seeing or living through a frightening event. People with PTSD may experience flashbacks, nightmares and angry outbursts.
"College is a time of important developmental changes and a period of risk for heavy drinking, trauma exposure and post-traumatic stress symptoms," study principal investigator Jennifer Read, an associate professor of psychology at the University at Buffalo, said in a university news release.
"Heavy drinking is common on college campuses and related to risk for sexual assault, interpersonal violence and serious injury, any of which may trigger PTSD," Read added.
For the study, published recently in the Journal of Abnormal Psychology, the researchers tracked almost 500 students through three years of college.
"We show that alcohol use and associated problems are linked over time to an exacerbation in PTSD symptoms, and that PTSD symptoms show a similar effect on alcohol consumption," Read said.
"Each affects the other. As such, both PTSD and heavy drinking are risk factors for one another, each with implications for the other over the course of college," Read added.
For more about PTSD, visit the U.S. National Library of Medicine.
SOURCE: University at Buffalo, news release, Jan. 20, 2014
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.